MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC FIBEROPTIX ULTRA 8 IAB: 8FR 50CC; System, balloon, intra-aortic and control

ARROW INTERNATIONAL LLC FIBEROPTIX ULTRA 8 IAB: 8FR 50CC; System, balloon, intra-aortic and control
Model Number IPN916138
Medical Device Problem Code Gas/Air Leak (2946)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/02/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).N/a.Other remarks: n/a corrected data: n/a.
 
Event or Problem Description
Reported as "multiple helium loss alarms".The report states, "call dispatched from speedez.[clinician] calling about multiple helium loss 3 alarms.Per rn, approximately 5-6 alarms every 5-10 minutes.Strip obtained showed slowed gas movement in bpw.Patient repositioned, hip hyperextended with no change in alarm frequency and minimal improvement in bpw.Leak test completed, catheter appeared to fail on facetime.Recommended iab removal d/t catheter issue.Fellow removed iab and did not insert new iab.On follow up, rn endorsed patient is stable.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4), the serial number (b)(6) recorded on the complaint report matches the serial number on the returned sample.Returned for investigation was a 50cc 8fr ultraflex intra-aortic balloon catheter (iabc).Upon return, the distal end of the teflon sheath was noted at approximately 14.5cm from the iabc distal tip; the iabc bladder was partially withdrawn through the sheath.The one-way valve was tethered to the short driveline tubing.The visible section of the iabc bladder was fully unwrapped.A bend to the iabc central lumen was noted at approximately 4.3cm from the iabc distal tip.A kink to the teflon sheath extrusion and iabc was noted at approximately 25.7cm from the iabc distal tip.A kink to the iabc central lumen was noted at approximately 17.5cm from the iabc luer end.Blood was noted on the exterior surfaces of the returned iabc as well as within the helium pathway.The fos connector and cal key were examined.The fos gray connector was properly seated in the blue clamshell housing and both retaining tabs were intact.The center post of the fos was centered.The blue clamshell housing was examined, and no abnormalities were noted.The cal key was intact.The customer pictures were reviewed.The photos showed iabp recorder strips with "possible helium loss 3" alarms, which is consistent with the reported complaint.The teflon sheath was noted to be on the iabc bladder membrane, which indicates the iabc was not removed correctly per the instructions for use (ifu).The instructions for use (ifu) states: "do not remove arrow iab through hemostasis sheath introducer or hemostasis device.Once unwrapped (unfurled), balloon profile will not allow passage through the sheath and attempted removal in this manner may result in arterial tearing, dissection or balloon damage." the bladder thickness was measured at six points with measurements ranging from 0.0069in-0.0074in.The one-way valve was tested and failed.A vacuum was pulled on the iab and it immediately lost pressure.This was repeated five separate times.Some debris was noted within the one-way valve upon cleaning.The one-way valve was properly cleaned and tested again; the one-way valve passed.A vacuum was pulled on the one-way valve and it held for at least 1 minute and then 30 seconds five separate times.The sheath was removed from the bladder and moved towards the iabc luer end using some force.Upon removal from the sheath, a break to the iabc central lumen was noted at approximately 25.7cm from the iabc distal tip, which is the location of the previously noted kink to the teflon sheath extrusion.The cal key and fos were connected to the iabp.The cal key was recognized.The pump status displayed "ll" low light and "pl" pressure limit, indicating a possible broken fiber.The fiber was found broken at approximately 25.1cm from the iabc distal tip.The full length of the fiber was confirmed present with no other notable breaks.An attempt to aspirate and flush the iabc central lumen using a 60cc lab-inventory syringe was unable to be successfully completed.Upon aspiration, water was unable to be consistently pulled into the syringe.The attempt to flush resulted in bladder inflation.The results are consistent with the previously noted broken central lumen.The iabc was leak tested.A leak was immediately detected from the iabc distal tip and iabc luer end.The leak from the iabc distal tip and iabc luer end are consistent with the previously confirmed broken central lumen.The iabc luer end and distal tip were blocked off, and the iabc was leak tested again.A leak was immediately noticeable from the bladder membrane.Under microscopic inspection, the leak site was confirmed at approximately 27.0cm from the iabc distal tip with damage consistent with puncture or contact from a sharp object.The location and appearance of this leak site indicate that it could have resulted from the broken fiber or central lumen puncturing the bladder membrane.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.Resistance was noted at approximately 5.1cm from the iabc distal tip.The guidewire exited the central lumen and entered the bladder at the location of the previously noted central lumen break.No blood or debris was noted.The guidewire was front loaded through the iabc luer.Resistance was noted at approximately 17.6cm from the iabc luer.The guidewire exited the central lumen and entered the bladder at the location of the previously noted central lumen break.No blood or debris was noted.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The risk is acceptable.This will be monitored for any developing trends.The reported complaint of iab helium loss alarm is confirmed.During the investigation, the intra-aortic balloon catheter (iabc) central lumen was noted broken.Additionally, a leak site on the iabc bladder was identified with damage consistent with being cut or punctured.Due to the combined damages and returned state of the device, it could not be confidently determined which damage occurred first or what initially caused the complaint.Additionally, the returned iabc bladder was found withdrawn through the teflon sheath.This indicates the iabc was not removed correctly per the instruction for use (ifu).As a result, an in-service has been requested to review the instructions for use (ifu) with the customer.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the broken central lumen and bladder leak.The root cause of the complaint is undetermined.No further action required at this time.This will be monitored for any developing trends.

Brand Name
FIBEROPTIX ULTRA 8 IAB: 8FR 50CC
Common Device Name
System, balloon, intra-aortic and control
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
bryanna connelly
3015 carrington mill blvd
morrisville 27560
MDR Report Key16312689
Report Number3010532612-2023-00086
Device Sequence Number5685748
Product Code DSP
UDI-Device Identifier10801902167726
UDI-Public10801902167726
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2024
Device Model NumberIPN916138
Device Catalogue NumberIAB-05850-LWS
Device Lot Number18F22K0056
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/02/2023
Supplement Date Received by Manufacturer03/24/2023
Initial Report FDA Received Date02/07/2023
Supplement Report FDA Received Date03/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/28/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale